Sunday, October 22, 2006

Anticoagulation Blues

Some of you nurses out there might have the responsibility of following patients who are on Coumadin, a powerful blood thinner used for many different clotting disorders. If you do, then you might understand the challenges posed therein, as well as what I call The Anticoagulation Blues.

This form of the blues occurs when a prudent and earnest nurse attempts to manage the care of a patient on coumadin who does not follow protocol. Such is the case with "P", a patient who has suffered from chronic deep vein thrombosis for more than ten years following an accident. This individual has more than once presented at the ER with leg pain and swelling, a subsequent Doppler ultrasound revealing a clot running from the instep to the groin. One small piece of that clot breaking off and travelling to the lungs would kill this person almost instantly from pulmonary embolism.

When tracking a patient on coumadin, it is necessary for several things to happen. For one, the patient must come in for timely bloodwork on a regular basis to have a PT/INR drawn, a test which shows the relative coagulability of the blood. Without this test, we cannot determine how "thin" or "thick" the blood is, and the patient runs great risk of either developing a life-threatening clot or life-threatening spontaneous bleeding. Once the test is drawn, it's necessary that the patient be available by phone for detailed tweaking of his or her Coumadin dose, and then must understand and implement the dose changes advised.

Enter P, stage left. This patient's phone is always busy or off the hook, or there's no answer. No matter how many times I've said, "You must take responsibility and call me for your results---it's your body", this person just can't seem to grasp the gravity of the situation. No matter how much I plead, admonish, or cajole, I still chase this patient down each week, and pray to God that nothing bad has happened when I can't get through. Just this weekend, I ended up calling six times on Saturday, finally reaching my patient today (Sunday), confirming Friday's results and the subsequent doses for the next three days. It's a distressing dance, this business, and the Anticoagulation Blues have me firmly in their grasp. So, strike up the band---a basic blues progression, if you will---and sing along. F-minor's my key.

My patient won't call
Or answer her phone
I'm here at my desk
with results all alone

She might bleed or clot
or just up and die
and then if she did
her fam'ly would cry

They'd blame me for this
and sue us all quick
and I'll lose my license or maybe feel sick

It's a sad story yes
You must really agree
It's a bad way to go
from a big DVT

Anticoagulation Blues
have got me again
coumadin on the brain
coumadin's not my friend

So if you're a patient
who needs this control
make sure you do what
by your nurse you are told

Or down you will go
clutching your chest
gasping for breath
to meet your (here's the big finish) untimely, unseemly, and completely avoidable
Death
Post a Comment